California, 2012

Heavy Snow in California, January 22, 2012

January 22, 2012 · NWS MFR · 2 events in 2 counties and zones

Another in a series of strong storms brought heavy snow and high winds to portions of Northern California.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another in a series of strong storms brought heavy snow and high winds to portions of Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 22, 3:29 AM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 22, 3:29 AM PST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
329 AM PST SUN JAN 22 2012

.DISCUSSION...CURRENT IR SHOWS THE NEXT STORM RAPIDLY MOVING TOWARDS
THE COAST. THE CENTER OF THE LOW IS NEAR 47N/135W AND IS HEADING
TOWARDS VANCOUVER ISLAND. MEANWHILE A STRONG FRONT WILL MARCH
TOWARDS THE COAST AND THIS WILL BRING MODERATE TO STRONG WINDS OVER
THE MARINE WATERS...COAST...SHASTA VALLEY...EAST OF THE CASCADES AND
POSSIBLY SOUTH END OF THE ROGUE VALLEY NEAR ASHLAND.

TEMPERATURES IN THE VALLEYS HAVE COOLED DOWN TO NEAR FREEZING DUE TO
SOME CLEARING THAT DEVELOPED LAST NIGHT. SO FAR THERE IS LITTLE WIND
IN THE ILLINOIS VALLEY AND IN MEDFORD. WINDS ARE BLOWING NEAR
ASHLAND WITH A PEAK GUST TO 22 MPH LAST HOUR...BUT THE QUESTION WILL
BE IF THE WINDS PICK UP ENOUGH IN MEDFORD BEFORE THE PRECIPITATION
ARRIVES. IF NOT THEN WE COULD SEE PRECIPITATION START OUT AS
RAIN/WET SNOW MIX BRIEFLY FOR MEDFORD AND ILLINOIS VALLEY. THIS WILL
BE MONITORED CLOSELY.

MODERATE TO HEAVY RAIN WILL ONCE AGAIN IMPACT THE COAST WITH THE
COAST AND COAST RANGE GETTING BETWEEN 1 TO 2 INCHES WITH LOCAL
AMOUNTS UP TO 3 INCHES FROM THIS MORNING THROUGH TONIGHT. THIS
STORM WILL BE COLDER COMPARED THE THE LAST ONE. THIS MEANS WE'LL
HAVE LOWER SNOW LEVELS. RIGHT NOW WERE EXPECTING THEM TO START OUT
BETWEEN 2000 AND 2500 FEET...THEN RISE TO AROUND 3500 FEET THIS
AFTERNOON THEN BACK DOWN TO AROUND 2000 FEET SUNDAY NIGHT. THE
HEAVIEST SNOW LOOKS LIKE IT WILL BE IN THE CASCADES...SISKIYOUS
AND DOWN TOWARDS MOUNT SHASTA.

THE MODELS SHOWS A SURFACE LOW MOVING INTO NORTHERN CALIFORNIA
OVERNIGHT TONIGHT...THEN MOVE INLAND MONDAY MORNING. THE NAM AND EC
SUGGEST QPF AMOUNTS COULD BE SIGNIFICANT OVER NORTHERN CALIFORNIA
AND SOUTHERN OREGON. BECAUSE OF THIS WE WILL BE EXTENDING THE ENDING
TIME TO THE WINTER STORM WARNINGS IN NORTHERN CALIFORNIA UNTIL 10 AM
PST. ALSO HAVE ADDED A WINTER WEATHER ADVISORY FOR MODOC COUNTY AND
PARTS OF LAKE AND KLAMATH COUNTY FOR TWO REASONS. ONE IS DUE TO THE
FASTER ARRIVAL OF THE CURRENT STORM AND THE TRACK OF THE LOW
TONIGHT INTO MONDAY. THERE IS SOME UNCERTAINTY WITH THE WINTER
WEATHER ADVISORY FOR MODOC COUNTY AND THE DAYSHIFT MAY HAVE TO LOOK
AT THE POSSIBILITY OF UPGRADING TO A WARNING IF THE TRACK OF THE LOW
REMAINS CONSISTENT WITH A FARTHER NORTH TRACK.

WE'LL CATCH A BREAK IN THE WEATHER MONDAY NIGHT...THEN ANOTHER FRONT
WILL IMPACT THE COAST TUESDAY MORNING THROUGH THE AFTERNOON. THIS
FRONT WILL BRING A WARMER AIR MASS TO OUR AREA...SO WE CAN EXPECT
SNOW LEVELS TO JUMP UP TUESDAY AFTERNOON AND REMAIN HIGH THROUGH
NEXT WEDNESDAY. PROBLEM IS THAT THE EC AND GFS SHOW THE FRONT
REMAINING NEARLY STATIONARY WITH A SERIES OF LOW PRESSURE WAVES
MOVING THROUGH BRINGING MODERATE TO HEAVY PRECIPITATION. THIS ALONG
WITH HIGH SNOW LEVELS COULD COMPLICATE THINGS FURTHER WITH REGARDS
TO FLOODING. - PETRUCELLI

&&

.AVIATION...VFR CONDITIONS EXIST AT MOST AIRFIELDS AT THIS TIME. THE
EXCEPTIONS ARE IN SOUTHWEST UPSLOPE AREAS SUCH AS THE CURRY COAST
AND SISKIYOU COUNTY. MOUNTAINS ARE ALSO OBSCURED. CIGS WILL LOWER TO
MVFR AS THE FRONT MOVES INTO THE AREA DURING THE MORNING. THERE IS
CONCERN FOR WIND SPEED SHEAR IN THE ROGUE VALLEY AND UMPQUA BASIN
WITH INCREASING SOUTH WINDS ALOFT BY MID MORNING INTO THE AFTERNOON.
MVFR WITH LOCAL IFR CIGS ARE EXPECTED TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM PST
     MONDAY FOR ORZ029-030.
     HIGH WIND WARNING FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
     ORZ031.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 5 PM PST THIS
     AFTERNOON FOR ORZ021-022.
     HIGH SURF ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ021-022.
     HIGH SURF WARNING FROM 10 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR ORZ021-022.
     WINTER STORM WARNING UNTIL 7 AM PST MONDAY FOR ORZ027-028.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING
     FOR ORZ026.

CA...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ABOVE 2500 FEET FOR
     CAZ080.
     WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR CAZ082-083.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM PST THIS
     EVENING FOR CAZ081.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 AM PST
     MONDAY FOR CAZ085.
PZ...STORM WARNING FROM 8 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 8 AM PST THIS MORNING FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST MONDAY FOR
     PZZ350-356-370-376.
     HIGH SURF ADVISORY UNTIL 10 AM PST THIS MORNING FOR PZZ310.
Hazardous weather outlook, Jan 21, 4:57 PM PST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PST SAT JAN 21 2012

PZZ350-356-370-376-230100-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

WINDS WILL INCREASE THROUGH THIS EVENING AND REACH GALE STRENGTH
TONIGHT AS VERY STEEP AND HAZARDOUS SEAS CONTINUE. PLEASE SEE THE
MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM WARNING IS IN EFFECT FROM 10 AM UNTIL 4 PM PST SUNDAY.
PLEASE SEE THE MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-230100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
COASTAL HAZARD MESSAGE FOR MORE SPECIFIC DETAILS.
A FLOOD WARNING IS ALSO IN EFFECT THROUGH TONIGHT FOR THE COQUILLE
RIVER AT COQUILLE. PLEASE SEE THE FLOOD STATEMENT FOR MORE
INFORMATION.
A FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR THE SOUTH FORK OF
COQUILLE AT MYRTLE POINT. PLEASE SEE THE WATCH MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 AM PST SUNDAY. THE
HIGH SURF ADVISORY WILL BE UPGRADED TO A HIGH SURF WARNING AT 10
AM. IT WILL REMAINS IN EFFECT UNTIL 4 PM PST.
THE FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE IS IN EFFECT
UNTIL MONDAY NIGHT.
A HIGH WIND WARNING IS ALSO IN EFFECT FROM 7 AM PST SUNDAY
MORNING THROUGH 5 PM PST SUNDAY. PLEASE SEE THE WARNING MESSAGE
FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-230100-
CENTRAL SISKIYOU COUNTY-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FROM 10 AM TO 6 PM
PST SUNDAY. PLEASE SEE THE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-230100-
CENTRAL AND EASTERN LAKE COUNTY-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FROM NOON TO 10 PM
PST SUNDAY. PLEASE SEE THE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-ORZ027-028-230100-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED EFFECTIVE FROM 4 AM TONIGHT
UNTIL 4 AM PST MONDAY. PLEASE SEE THE LATEST WARNING MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 4 AM PST
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-230100-
WESTERN SISKIYOU COUNTY-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED EFFECTIVE FROM 4 AM TONIGHT
UNTIL 4 AM PST MONDAY FOR AREAS ABOVE 2500 FEET. PLEASE SEE THE
LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING CONTINUES FOR AREAS ABOVE 2500 FEET UNTIL
4 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-230100-
JACKSON COUNTY-
457 PM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE FROM 10 AM TO 6 PM PST
SUNDAY. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
January 22, 5:00 AM PST to 4:15 PM PST
Where
South Central Siskiyou County forecast zone
Reported by
Public
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A member of the public reported 7.0 inches of snow in Mount Shasta City during this 11.25 hour interval.

Heavy Snow, Western Siskiyou County

When
January 22, 5:00 AM PST to 4:15 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Official NWS Observations
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Somes Bar RAWS recorded 1.07 inches of precipitation in 15 hours between 22/0816 and 22/2316 PST. In addition, a member of the public reported 7.0 inches of snow in Mount Shasta City in adjacent zone CAZ082 in 11.25 hours ending at 22/1615 PST. Based on these reports, it is assumed that heavy snow fell at higher elevations in CAZ080 during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355432, 355433.